Cases That Test Your Skills

The inexplicably suicidal patient

Author and Disclosure Information

After becoming confused, Mr. A attempts After becoming confused, Mr. A attempts suicide by jumping off a bridge. He has a history of cognitive developmental delay but no psychiatric history. What prompted his action?


 

References

CASE: Confused and suicidal

Mr. A, age 39, becomes disoriented while walking and approaches a suspension bridge. He borrows a passerby’s cell phone and calls his sister. His sister later states that he was confused and expressed his final goodbyes, saying, “I will see Mom in heaven.” He gives back the phone and leaps of the bridge. A nearby boat rescues him almost immediately.

Mr. A is brought to the trauma unit, where he is treated for a lacerated liver. After he is stabilized, Mr. A is awake and answering questions appropriately. He is placed on suicide precautions and direct 24-hour, one-to-one supervision. Our psychiatric team evaluates him.

Mr. A reports no history of diabetes, hypertension, cardiac disorders, or neurologic disorders, but does have a history of cognitive developmental delay. He has no history of psychiatric illness, suicide attempts, or self-injurious behavior. He denies a psychiatric family history or using alcohol, tobacco, or illicit drugs; drug screen is negative. He is unemployed, collects disability, and lives with his sister.

The authors’ observations

In our initial evaluation, we find no obvious reason for Mr. A’s confusion or suicide attempt. We decide to closely review Mr. A’s history in the days leading up to his jumping off the bridge.

HISTORY: Otitis media treatment

Mr. A has a history of chronic otitis media and sought treatment for ear pain at a local emergency room (ER) 10 days before his suicide attempt. He was prescribed amoxicillin, 500 mg tid for 10 days, and meclizine, 25 mg every 8 hours as needed for dizziness.

Immediately after his first dose of both drugs, the patient told his family he was feeling “weird,” but denied being dizzy. Thinking the unusual feeling was from meclizine, Mr. A stopped taking it but continued amoxicillin. On the second day of amoxicillin, he noticed bouts of confusion. He could perform his daily activities, but with difficulty. Mr. A’s niece said he had to ask for help with minor tasks, such as opening a can of soup.

On day 3, Mr. A developed prominent auditory hallucinations. He described hearing unrecognizable male and female voices chattering and mumbling throughout the day. The voices and confusion progressively worsened, but Mr. A continued taking the antibiotic and did not mention the voices to his family.

Mr. A’s sister reports that in a phone conversation with her brother on day 7, “he wasn’t himself…he was talking about my sister and mother but what he said didn’t make sense.” She asked a neighbor to check on Mr. A; he reported that Mr. A was “OK.” On the final day of amoxicillin—day 10—Mr. A became increasingly agitated. He says us that shortly before wandering onto the bridge and jumping, he was having a difficult time dealing with the voices and confusion.

We suspect amoxicillin might have been responsible for Mr. A’s psychotic symptoms.

The authors’ observations

Treatment modalities and pharmaceutical approaches used to treat infectious diseases carry many potential adverse effects. When a patient presents with new-onset psychiatric symptoms, explore whether they are related to an underlying mood disorder or medication side effects. Three important considerations are to:

  • determine whether the condition is reversible by discontinuing a drug
  • identify and characterize previously unrecognized adverse drug effects
  • avoid inaccurate diagnosis that leads to nonindicated psychiatric treatment.1

Antibiotic side effects vary, depending on the particular drug and its target bacteria. The most common are gastrointestinal, such as upset stomach and diarrhea. Antibiotics also can induce an anaphylactic reaction ranging from mild (pruritic rash or slight wheezing) to life-threatening (swelling of the throat, difficulty breathing, and hypotension).

Several classes of antibiotics have psychiatric side effects that range from minor confusion and irritability to severe encephalopathy and suicide (Table 1).2 Case reports have described psychotic symptoms associated with cotrimoxazole,3 trimethoprim/sulfamethoxazole,4 and ciprofloxacin.5 An older review found that amoxicillin is among the top 10 most commonly prescribed medications associated with psychiatric side effects.1

Table 1

Potential psychiatric effects of antibiotics

MedicationSide effects
Antibacterials
PenicillinsEncephalopathy, irritability, sedation, anxiety, hallucinations
CephalosporinsSleep disturbances, hallucinations
CycloserineDose-dependent side effects, depression, irritability, psychosis
QuinolonesSleep and mood disorders, psychosis
NitrofuransEuphoria, psychosis, sleep disturbances
TetracyclinesDecreased concentration, mood and sleep disorders
ChloramphenicolDepression
Trimethoprim, sulfonamidesDepression, psychosis
Antimycobacterials
IsoniazidCognitive impairment, mood disorder, psychosis
ClofazimineMajor depression, suicide
RifampinSedation
EthionamideSedation, irritability, agitation, depression, psychosis
GanciclovirSleep disturbances, anxiety, mood disorders, psychosis
Antifungals
Amphotericin BDelirium
KetoconazoleDecreased libido, mood disorders, psychosis
FlucytosineSedation, hallucinations
GriseofulvinDepression, psychosis, sleep disturbances
Source: Turjanski N, Lloyd GG. Psychiatric side effects of medications: recent developments. Advances in Psychiatric Treatment 2005;11:58-70. Reprinted with permission

Next Article: